Kentucky, 2002

Flood in Kentucky, March 21, 2002

March 21, 2002 · NWS LMK · 1 event in 1 county or zone

1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Mar 21, 2:55 AM EST, 7 hours 5 minutes earlier.

Area forecast discussion, Mar 21, 2:55 AM EST, 7 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
255 AM EST THU MAR 21 2002

SATELLITE PICS ERY THIS MRNG REVEAL LOW AND MID  CLOUDS ABOUT READY
TO EXIT OUR WRN FORECAST AREA (FA)... WITH CLRG THEN WORKG INTO OUR
ERN FA DURG THE PREDAWN HOURS.  MUCH OF OUR FA IS RIPE FOR FOG
FORMATION ERY THIS MRNG. MSAS DATA INDICATING NARROW RDG AXIS..
WITH NEARLY CALM WNDS... ACRS THE OH VLY ERY THIS MRNG. AS A
RESULT... WITH ALL OF THE RAIN LAST FEW DAYS...WE PLAN TO MENTION
FOG IN ONE FASHION OR ANOTHER ERY TDA.

COLD SURGE TO THEN WORK ACRS OUR FA THIS AFTN ... WITH FNT (AS IT
WERE) IN OUR NW FA LATE THIS MRNG...THEN SWEEPING ACRS CNTRL KY
THIS AFTN. RH TIME SECTIONS SHOWING BAND OF LOW LVL AND SOME MID
LVL CLDS MOVG IN TDA...SO INCREASING CLDS ON TAP. WHETHER OR NOT
ENUF MOIST FOR SPRINKLES/BRIEF SHWRS IS A QUESTION MARK...BUT WE
HAVE IT IN...AND WILL LEAVE IT. WE HAVE GONE SLIGHTLY ABOVE MOS
GUIDE TEMPS TDA...SIMILIAR TO RAW ETA TEMPS. DETAILED FOUS SHOWING T1
TEMPS RISING NICELY THRU MIDDAY...SO SHUD BE ABLE TO GET TEMPS JUST
ABOVE MOS READINGS. THEN STG CAA THIS AFTN (STARTING FIRST ALOFT)
WILL HELP OVERTURN ATMOSPHERE WITH BRISK OR WNDY CONDITIONS.

DECENT SUBSIDENCE PTN TNGT WILL ALLOW SKIES TO CLEAR FM NW TO SE.
MOS TEMP GUIDE...AND RAW MODEL TEMPS... ALL CLUSTERED IN THE MID
TEENS TO LOWER 20S...WHICH CURRENT FCST HANDLES WELL.

HIGH PRESSURE TO PROVIDE LOTS OF SUNSHINE FRIDAY...ALTHOUGH TEMPS
WILL BE RUNNING BELOW NORMAL.

MARCH SUNSHINE QUICKLY TO ALLOW TEMPS TO REBOUND OVR THE WEEKEND
INTO THE 50S. NEXT SHOT OF RAIN STARTING UP SUNDAY/ SUNDAY NITE.

.SDF...NONE.

STUREY

In the hours before

Special weather statement, Mar 21, 5:00 AM EST, 5 hours before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-211645-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
500 AM EST THU MAR 21 2002

AFTER MILD TEMPERATURES AND FLOODING RAINS THE LAST TWO DAYS...A
STRONG COLD FRONT IS EXPECTED TO SWEEP ACROSS SOUTH CENTRAL INDIANA
AND CENTRAL KENTUCKY THIS AFTERNOON.  THIS FRONT WILL BRING A BRIEF
TASTE OF WINTER BACK TO THE OHIO VALLEY...WITH GUSTY NORTHWEST WINDS
AND COLDER TEMPERATURES.

HIGH TEMPERATURES ACROSS OUR REGION TODAY WILL RANGE FROM 45 TO 55
DEGREES...BUT THOSE READINGS WILL BE MUCH COOLER SHORTLY AFTER
SUNDOWN.  LOW TEMPERATURES TONIGHT SHOULD THEN SETTLE INTO THE 15 TO
22 DEGREE RANGE...WITH WIND CHILL VALUES IN THE SINGLE DIGITS. A FEW
SNOW FLURRIES MAY EVEN BE NOTED FROM TIME TO TIME THIS EVENING.

PEOPLE IN SOUTH CENTRAL INDIANA AND CENTRAL KENTUCKY SHOULD REMEMBER
TO DRESS APPROPRIATELY FOR THE COLD TONIGHT...OR AS YOU HEAD OUT TO
WORK OR SCHOOL FRIDAY MORNING.

FINALLY...COLD SNAPS USUALLY DO NOT LAST LONG THIS TIME OF YEAR...
AND THAT WILL BE THE CASE AROUND OUR REGION...AS TEMPERATURES WARM
QUICKLY INTO THE 50S OVER THE WEEKEND.

STUREY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Hart

When
March 21, 10:00 AM EST to 7:00 PM EST
Where
Hart forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.300, -85.885 (the zone’s center; the record gives no point)

The Green River at Munfordville crested at 28.3 feet early in the afternoon on March 21. Flood stage at Munfordville is 28 feet. Minor flooding occurs at this level. The city park under the U.S. 31W bridge is flooded.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2002Every state in 2002This day in weather historyWarnings in Kentucky, March 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5286113.